Kentucky, 2021

Winter Storm in Kentucky, February 15 to 16, 2021

February 15 to 16, 2021 · NWS ILN · 5 events in 5 counties and zones

A low pressure system moved through the Ohio Valley on February 15th to the 16th. Snow was primarily found northwest and along the I-71 corridor, with more sleet found to the southeast of it.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system moved through the Ohio Valley on February 15th to the 16th. Snow was primarily found northwest and along the I-71 corridor, with more sleet found to the southeast of it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 14, 9:40 PM EST, 4 hours earlier.

Area forecast discussion, Feb 14, 9:40 PM EST, 4 hours before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
940 PM EST Sun Feb 14 2021

.SYNOPSIS...
A large dome of high pressure centered over the Northern Plains
will keep a cold northerly surface flow over the Ohio Valley. A
winter storm will begin to impact the region tonight and wrap
up by Tuesday morning. Significant snow is expected from this
system, with ice over portions of the lower Scioto Valley and
Northeast Kentucky. Gusty north winds will add to the impact,
causing blowing and drifting of the snow. After a brief dry
period later Tuesday, another storm looks to affect the area
later Wednesday into Thursday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Focus is on the winter storm which will begin to impact the
area tonight. Southwest flow aloft with initial embedded s/w
lifting northeast across the area overnight. Favorable
isentropic lift develops during the early morning hours.
Am expecting snow to develop into North Central KY between 04Z
and 06Z and then overspread the area to the northeast thru 09Z.
This initial band of snow to shift northeast Monday morning
with 1 to 2 inches expected. This snow will impact the Monday
morning commute. Expect cold lows from the lower teens northwest
to the lower 20s southeast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
After the initial wave shifts off to the northeast -- expect a
temporary lull in snow activity Monday morning into very early
aftn. Snow may not end but will decrease in intensity.

Southern shortwave to lift northeast from the Southern Plains into
the Great Lakes. Associated surface low to track from the Gulf
states across the TN VLY Monday night and the Upper Ohio Valley
Tuesday.

Complex forecast with some expected oscillation observed in the
deterministic model solutions. One of the complex issues with
this storm revolves around snow to liquid ratios which will
show a good gradient and then change with time across the area.

Model solutions have trended more amplified with the upper
level trof and west with the sfc low. This allows for a stronger
sfc low and stronger frontogenesis. The QPF fields have shifted
a little west along with the thermal fields.

This multi model consensus shift has led to changes to the
forecast. Favorable lift is quicker into the region around
21Z Monday into the southwest. Expect the heaviest pcpn to
impact the area late in the day Monday into Monday evening
between 6 PM and 11 PM -- with snowfall rates up to an inch
per hour. Also, with the shift west -- have allowed for more
sleet and freezing rain into South Central Ohio and Northeast
Kentucky. Have 1 to 3 tenths of an inch of ice over this area
but confidence is lowest regarding exact ice amounts.

Significant snow lifts northeast ending early Tuesday -- which
is also quicker. This change in solution brings storm total
snow up to 10 inches across East Central Indiana and West
Central Ohio. Expect 6 to 9 inches across the central portion of
the CWA and 3 to 6 inches over the far southeast where the
a mix of freezing rain and sleet develops. There is the possibility
of locally higher snow amounts -- especially where the heaviest
snow falls.

Have upgraded the advisory over West Central Ohio to a warning
where up to 10 inches is expected. Have also segmented the
warning to account for forecast snowfall differences and ice
over the southeast.

With the stronger low -- expect to see a tighter pressure
gradient and therefore stronger winds. North-northeast winds
will gust up to 35 mph Monday afternoon and night leading to
blowing and drifting snow.

Cold lows in the single digits northwest to the mid teens
southeast combined with the strong winds will lead to wind
chills in the single digits above and below zero by Tuesday
morning.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The low pressure system responsible for wintry weather on Monday
will quickly be moving off to the northeast on Tuesday. High
pressure builds in from the northwest as any lingering low level
moisture decreases. A few show showers or flurries may linger on
Tuesday, but no travel impacts are expected except for remnant
impacts from the Monday evening storm. Forecast highs range from the
middle teens to middle 20s in the cold northerly surface flow. High
pressure then dominates Tuesday night through Wednesday bringing
cold, dry weather for the middle of the week. Lows on
Tuesday night are likely to be in the single digits.

By Wednesday night, an upper level shortwave will eject from the
Rockies leading to cyclogenesis in the southern Plains/lower
Mississippi River Valley. The developed surface low will then move
northeast toward the far eastern Ohio Valley or Appalachians through
Thursday bringing potentially impactful precipitation to the area.

With cold air initially in place, precipitation is likely to start
as snow in most locations with an initial surge of warm air
advection Wednesday night. Precipitation type then quickly becomes
difficult to forecast beyond the onset. Currently, model guidance is
showing the Ohio Valley being northwest of the surface low with warm
air aloft making it deep into the state of Ohio. This leads to the
forecast including snow transitioning to a rain/snow mix over most
of the area with snow being more likely across west central
Ohio/eastern Indiana and rain being more likely in southern
Ohio/northern Kentucky on Thursday. Precipitation then briefly
changes back to snow at most locations as precipitation ends to due
to cold air filtering in behind the transient low later on Thursday.
It is far too early to know any potentially snow amounts for this
system or zero in on exact impacts.

Fairly cold air then moves in with surface high pressure for Friday
and Saturday.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
An embedded disturbance within a mid level southwest flow aloft
will quickly move northeast across the region late tonight into
the first part of Monday. This feature will result in lift to
produce a period of snow. Ceilings and visibilities should lower
into at least the IFR category. Once the impulse passes by to
the northeast on Monday, there should be a decrease in precipitation
coverage until a much stronger system affects the area from
late Monday afternoon into Monday night. In this lull, MVFR
conditions should prevail.

For late Monday afternoon into Monday night, as mentioned, a
much stronger embedded piece of energy in the mid level flow
aloft will rotate northeast across the Ohio Valley and into the
Great Lakes. This will perturb surface low pressure over the
Tennessee Valley which will also track northeast into the upper
Ohio Valley. Winds will increase due to a tightening pressure
gradient between the surface low and high pressure over the far
western Great Lakes. Thus northerly winds will gust between 20
and 30 knots knots at times going into Monday night. The strong
disturbance will result in strong upward vertical motion which
will translate into a sizable area of moderate to locally heavy
snowfall for the terminals. Have allowed conditions to drop into
the IFR/LIFR category for this TAF package but certainly lower
conditions (VLIFR) may be possible where the heaver snow bands
set up.

OUTLOOK...MVFR ceilings may continue into Tuesday and Wednesday.
MVFR/IFR conditions likely Wednesday night into Thursday night.
MVFR ceilings possible on Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning from 1 AM Monday to 1 PM EST Tuesday for
     OHZ026-034-035-042>046-051>056-060>065-070>074-077>082-
     088.
KY...Winter Storm Warning from 1 AM Monday to 1 PM EST Tuesday for
     KYZ089>100.
IN...Winter Storm Warning from 1 AM Monday to 1 PM EST Tuesday for
     INZ050-058-059-066-073>075-080.

&&

SYNOPSIS...Hickman/AR
NEAR TERM...Hickman/AR
SHORT TERM...AR
LONG TERM...Campbell
AVIATION...Hickman
Hazardous weather outlook, Feb 14, 2:22 PM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
222 PM EST Sun Feb 14 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151930-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
222 PM EST Sun Feb 14 2021

...WINTER STORM WARNING IN EFFECT FROM 1 AM MONDAY TO 1 PM EST
TUESDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chills in the single digits are likely Monday night.
Very cold temperatures in the single digits are likely Tuesday
night. Another round of wintery precipitation is expected Wednesday
night through Thursday with a potential for accumulating snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Boone

When
February 15, 1:40 AM EST to February 16, 12:00 AM EST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

The CVG airport measured 4.2 inches of snow and sleet accumulation. A spotter in Union reported that snow and sleet accumulated to 4 inches in depth.

Winter Storm, Grant

When
February 15, 1:40 AM EST to February 16, 12:00 AM EST
Where
Grant forecast zone
Reported by
Trained Spotter
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

A spotter in Crittenden reported that snow and sleet accumulated to 4 inches in depth.

Winter Storm, Kenton

When
February 15, 1:40 AM EST to February 16, 12:00 AM EST
Where
Kenton forecast zone
Reported by
CoCoRaHS
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

The observer south of Covington measured 3.5 inches of snow accumulation.

Winter Storm, Campbell

When
February 15, 1:40 AM EST to February 16, 12:00 AM EST
Where
Campbell forecast zone
Reported by
CoCoRaHS
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

The observer northwest of California measured 1.7 inches of snow accumulation. Other reports from the area had significant impacts to travel due to the amount of sleet that occurred.

Winter Storm, Pendleton

When
February 15, 1:40 AM EST to February 16, 12:00 AM EST
Where
Pendleton forecast zone
Reported by
Unknown
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

Based on surrounding observations, up to 4 inches of snow and sleet is estimated to have fallen over northern portions of the county. The rest of the county had significant impact to travel due to the sleet that mixed in elsewhere.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946290, 946291, 946293, 946294, 946297.